medication

How to get out of a reaction cycle

If you have mast cell disease, your basic arsenal for managing your disease should include elimination of/ avoidance of known triggers, low histamine diet, second generation H1 antihistamines and H2 antihistamines.  Leukotriene inhibitors, aspirin, mast cell stabilizers, steroids and anti-IgE are also possibilities for maintaining a baseline.
As a mast cell patient, a decent baseline is what you are going for.  A reasonable baseline does not always mean that you can live the same way you did before your diagnosis.  It means that you are somewhat functional on a day to day basis.  What this looks for is different for everyone, but I aim for not being in bed for 20 hours a day, not being in 5/10 pain every day, being mentally coherent.  Most importantly, you should not have to take rescue meds frequently.  If you need rescue meds often, then you are not covering your mast cells well enough with your regular meds.  If you have eliminated triggers, then this usually involves tweaking your meds. 
I’m going to give you my insights on what that looks like, but please keep in mind that any med changes should be discussed with your treating physician.  We are all different people and med dosing can be affected by many factors. 
Part of why mast cell patients are prescribed second generation H1 antihistamines is because they are usually not sedating, have little anticholinergic activity and are, to be honest, pretty safe.  Mast cell patients often take several times the recommended daily dose on medications like loratadine and cetirizine.  (Please note: the daily recommended dose for Benadryl, which is a first generation H1, should be respected – overdosing can have serious consequences.)  So while the average person may take one Zyrtec a day for allergies, a mast cell patient may take 3 or 4 a day.  The same is true for the H2 antihistamines, like ranitidine and famotidine.  It’s not unusual to dose very high on those. 
If you have uncontrolled symptoms on second generation H1 and H2, changing the meds to something else in the same class may help.  Sometimes Pepcid works better than Zantac, or whatever.  Some people find that using one Allegra and one Zyrtec works better than two Allegras.  Consider also that inactive ingredients can be triggering and thus decreasing the effectiveness of a med.
If you have screwed around with H1 and H2 meds and have increased doses, adding leukotriene inhibitors, cromolyn or atypical H1 meds, like promethazine or doxepin, may help.  If that fails, ketotifen helps a lot of people, and anti-IgE (Xolair) has benefited some mast cell patients.  Beyond this, you are looking at things like regular IV fluids, steroids, and less palatable choices.
As I mentioned before, having a good baseline means not using rescue meds regularly.  This is really important to feeling as well as possible.  Serious reactions take a while to recover from, even if they don’t need epi.  So if you’re having one every day, it is impossible to get to your baseline without serious intervention.  The meds used to control serious reactions, including Benadryl, can cause rebound reactions that look like anaphylaxis, but are not anaphylaxis.  Let’s talk about this.
Benadryl can cause rebound reactions for two primary reasons.  The first is because it is a very strong antihistamine and it stops histamine release symptoms really well.  One of the things Benadryl does is it stops mast cells from releasing histamine.  So when it wears off, mast cells tend to release a lot of that histamine at once.  Another release is that Benadryl has very strong anticholinergic action.  When your dose wears off, you can have what’s called “cholinergic rebound.”  This can cause headache, nausea, vomiting, diarrhea, brain fog and other symptoms.  Sound familiar?  This is why people feel “hung over” when their Benadryl wears off.  Second generation H1 antihistamines, like cetirizine and fexofenadine, have almost no appreciable anticholinergic activity so they tend to not have this side effect.
Mast cell patients get hit with the double whammy of sizeable histamine release at the same time as they get hit with cholinergic rebound.  So rebound reactions can feel like anaphylaxis, but they’re not the same thing.  If you take Benadryl every day, you are going to have a rebound reaction every day.  It may not be severe, but this is not uncommonly the culprit in patients who say they always get sick around the same time every day. 
Another reason why it is generally not recommended for mast cell patients to take Benadryl every day is because it can stop working.  This is called tachyphylaxis and it basically means your body gets used to it.  When you need to use epinephrine, you are counting on Benadryl and steroids to help control the effects of anaphylaxis on your body.  Patients in whom Benadryl is ineffective get into very dangerous situations when they anaphylax.  I have a few friends like this and it is seriously not pretty. 
It is possible for anaphylaxis to be biphasic or protracted.  Biphasic reactions are not common, but seem to be more common in mast cell patients than the general population.  (This is my personal observation.)  In these reactions, once the reaction is stopped with epi, you can have another anaphylactic episode of the same or worse intensity without a trigger.  This generally happens within 24 hours and is the original reason Epipens were sold in pairs.  In protracted (sometimes called multiphasic) reactions, this can continue to happen for a number of days.  I find in my personal experience that use of epi early is the best way to avoid multiphasic reactions. 
If you absolutely must take a medication that causes a serious reaction (by which I mean not a typical side effect), desensitization is usually recommended for mast cell patients as opposed to taking antihistamines with each dose.  This method really just suppresses the immediate symptoms, not the inflammatory response.  Drug reactions for mast cell patients can be serious and any reaction can escalate even when it has been mild in the past.  For patients who react to salicylates, but need to take aspirin, Dr. Castells has written an aspirin desensitization protocol that is frequently used.
Part of why people get into these cycles with rescue meds is that they often don’t understand why they are having reactions.  Mast cell patients need to keep careful inventory of their daily histamine level because things that may not cause reactions individually can cause a reaction when you have them all together.  For example, if you have a relaxing day with no stress, maybe you can eat a spinach salad.  But if you go for a walk outside in the heat, and you eat that same spinach salad, you may have a reaction.  This doesn’t just happen to mast cell patients – there are plenty of recorded instances of patients having allergic reactions to food ONLY IF THEY EXERCISED THAT SAME DAY.  This is because exercise increases histamine.  Heat increases histamine.  Eating increases histamine. Stress increases histamine.  Sex increases histamine.  So all of this histamine adds up.  So you may be able to drink a beer, or you may be able to walk two miles, but if you try to do both the same day, you may have a reaction. 
Of course, there is also an idiopathic aspect to mast cell reactions, which means that some people have symptoms for truly unexplained reasons.  However, I find these happen a whole lot less when you really track activities/histamine and try to eliminate triggers. 
Part of how I evaluate my “histamine baseline” for any particular day is by certain physical parameters that I refer to as my “mast cell dead giveaways.”  If these are present, I know I am already starting out as reactive and need to lay low and avoid histamine that day.  Allergic shiners, which look like black eyes, or dark circles under the eyes, are one for me.  Swelling in my fingers tells me I’m having some edema from mast cell degranulation.  The taste of metal in my mouth often precedes reactions.  Skin being more reactive than usual is a very clear indicator for me.  On a reactive day, squeezing my arm with my hand will make my entire arm turn red.  I take my blood pressure in the morning and if my whole arm is red or has hives when I take off the cuff, it is a clear sign to me to not take risks that day.  Any type of “cold symptoms” (cough, stuffiness, clearing of the throat, sore throat) and I have to assume infection, which contributes to mast cell activation and thus to your histamine quota. 
I have written before about how to manage mast cell reactions with medication, so please refer to that post for more details.
Keep track of your histamine inventory.  Learn the “dead giveaways” for your body so you can self check.  If you’re taking Benadryl every day for symptoms, it can often be resolved with increasing meds/ adding other meds.  Taking Benadryl every day should be avoided, especially because it causes rebound reactions that can mimic anaphylaxis symptoms.